Hail, York
- When
- July 28, 4:35 PM EST
- Where
- York County, 0.87 mi NW of York
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.960, -76.730
Public reported penny sized hail in York.
producing wind damage and penny to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Pulse severe thunderstorms developed in a warm and humid airmass over Central Pennsylvania...producing wind damage and penny to nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:50 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 PM EDT SAT JUL 28 2007 .SYNOPSIS... MID/UPR LVL MOISTURE HAS RETURNED TO THE REGION PER THE LATEST WATER VAPOR IMAGERY DESPITE EARLIER SUBSIDENCE/DRYING IN THE WAKE OF COMPACT MID LVL VORTEX CURRENTLY SPINNING NEWD INTO VT/NH/ME. THE INCREASE IN TOTAL COLUMN MOISTURE COMBINED WITH MARGINAL INSTABILITY HAS RESULTED IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL PA THIS AFTERNOON. LATER FORECASTS SHOW THAT THE LARGE-SCALE TROUGH THAT HAS PERSISTED OVER THE EASTERN US FOR SEVERAL DAYS WILL GRADUALLY LIFT OUT BY EARLY NEXT WEEK WITH WARMER AND DRIER WEATHER IN STORE FOR THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... EASTERN AND SOUTHERN AREAS SAW THE LOW CLOUDS BURN OFF FAST TODAY. NOT SO IN THE CENTRAL MOUNTAINS WHERE THE SUN HAS BEEN SLOW TO ERODE TO COOL LOW-LEVEL AIR. TEMPS ALREADY IN 80S IN SOUTH/SOUTHEAST. EXPECT RAPID RISE IN CENTRAL AREAS AS THE LOW CLOUDS ARE NOW ERODING THOUGH SOME HIGH CLOUDS SLOWING THE PROCESS. THERE ARE NO SIGNIFICANT FEATURES TO TRIGGER THUNDERSTORMS TODAY. PLUS THE RELATIVELY DRIER AIR AND MESO RIDGE FROM THE WAVE THAT WENT BY BEFORE SUNRISE HAVE PUT A DAMPER ON THINGS. CAPE FORECASTS AND SREF SUGGEST SOME ISOLATED STORMS SHOULD DEVELOP. THOSE THAT DO WILL BE SLOW MOVERS. HEAVY RAIN COULD BE AN ISSUE. THE SREF SHOWS ABOUT 30-60 PERCENT CHANCE SHOWERS WITH HIGHEST POPS THIS EVENING AND OVER NIGHT NEAR THE MARYLAND BORDER. THESE POPS ARE HIGHER THAN GUIDANCE VALUES. KEPT HIGHEST POPS FROM SOMERSET COUNTY EASTWARD...CLOSE TO MD BORDER WHERE SREF POPS WERE NEAR LIKELY THIS EVENING. && .SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/... RESIDUAL SHOWERS AND THUNDER POSSIBLE OVERNIGHT. HOPEFULLY QUIETER THAN LAST NIGHT IN CENTRAL AREAS. KEPT HIGHEST WITH LOWERING OVERNIGHT VALUES IN SOUTHERN AREAS. DUE TO HIGH DEW POINTS AND POSSIBLE RAIN INTRODUCED FOG INTO OVERNIGHT FORECAST. SHOWED LESS WIDESPREAD FOG AS SREF AND 12Z GEFS SHOW LOWERING PWAT VALUES. PWAT BOUNDARY SUNDAY IS OVER SSE PA SUGGESTING LOWER POPS ON SUNDAY THAN PREVIOUS FORECASTS. HIGHEST POPS SHOULD BE IN SOUTH-EASTERNMOST AREAS. IT APPEARS THE PWAT VALUES SLOWLY DECREASE AND ARE NEAR NORMAL OVER MOST OF CENTRAL AND WESTERN PA...SHOULD DECREASE POPS. THE LOWER PWAT ARE CONTINUES TO DRAIN IN SUNDAY EVENING AND POPS DECREASE OVERNIGHT INTO EARLY MONDAY. && .LONG TERM /MONDAY THROUGH SATURDAY/... Q-STNRY FNTL BNDRY IS FCAST TO REMAIN NEAR/ALONG THE I-95 CORRIDOR EARLY MONDAY WITH LINGERING SHRA/TSRA MAINLY OVER THE SOUTHEAST 1/2 TO 1/3 OF THE CWA WHERE PRECIPITABLE WATER VALUES /PWATS/ REMAIN ABOVE NORMAL. HAVE PLACED HIGHEST /CHC/ POPS ACROSS THE LWR SUSQ VLY WHICH AGREES WITH THE LATEST MODEL GUIDANCE AND SHORT TERM ENSEMBLE OUTPUT. DECREASED POPS FROM NW TO SE OVERNIGHT MONDAY INTO TUE AS SFC HIGH PRESSURE PUSHES IN FROM THE LOWER GRT LKS. PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED DOWNSTREAM OF PLAINS MID/UPR LVL RIDGE AXIS/ CONTINUES TO SLIDE EWD FROM THE UPR OH VLY...PUSHING THE AFOREMENTIONED Q-STNRY BNDRY FURTHER SOUTH AND EAST INTO THE SRN MID-ATLANTIC STATES/OFFSHORE. ALOFT...PESKY MID/UPR LVL TROF AND ASSOC COOL POOL FINALLY APPEARS TO BE SHUNTED EWD WITH ANOMALOUS H5 HEIGHTS BUILDING EWD ACROSS THE UPR MIDWEST/GRT LKS. MODELS/EPS HAVE TRENDED DRIER COMPARED TO YESTERDAY/00Z RUNS AND THUS HAVE REMOVED POPS FOR TUE. THIS AGREES WITH PREVIOUS LONG TERM THINKING AS PWAT VALUES DROP AOB 1 INCH. TUE-WED SHOULD FEATURE DRY AND WARM CONDS WITH MAX TEMPS TOPPING OUT AOA NORMAL...IN THE LOW/MID 80S WEST TO MID/UPR 80S EAST. HAVE USED MANUAL BLEND OF ENS MOS/GMOS/HPC FOR TEMPS. SFC RIDGE AXIS IS FCAST TO CROSS THE REGION THUR WITH RETURN FLOW SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS EXTENDING FROM THE UPPER PLAINS AND INTO THE NORTHEAST BY THIS TIME. INCREASING HEAT/HUMIDITY WILL TRANSLATE INTO DAILY SCHC/CHC FOR MAINLY AFTN CONVECTION AND HAVE POPS AOB 25 PCT THUR-SUN. HPC SFC PROGS SHOW A WEAK CLD FNTL BNDRY DROPPING SWD THRU THE STATE FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR CONVECTION. HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS OF UNCERTAINTY THIS FAR OUT. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... MOSTLY VFR IN EAST WITH SOME RESIDUAL IFR IN CENTRAL MOUNTAINS THIS AFTERNOON WITH SLOW TO BURN OFF LOW CLOUDS. MOST AREAS SHOULD BE VFR AND MVFR UNTIL PATCHY FLOG AFTER SUNSET LOCALLY PRODUCES IFR AND PATCHY LIFR CONDITIONS. SOME ISOLATED THUNDERSTORMS COULD POSE A HAZARD THIS AFTERNOON AND EVENING. A QUICK RADAR CHECK IS IN ORDER TO ENSURE YOU KNOW WHERE THE STORMS ARE. AT 2 PM THE STORMS WERE DEVELOPING OVER THE SOUTHWEST MOUNTAINS. THESE STORMS SHOULD BE SLOW MOVING BIG RAIN PRODUCERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/STEINBUGL NEAR TERM...GRUMM SHORT TERM...GRUMM LONG TERM...STEINBUGL AVIATION...GRUMM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 445 AM EDT SAT JUL 28 2007 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-290845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 445 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT SAT JUL 28 2007 PAZ064-065-282015- ADAMS-YORK- 348 PM EDT SAT JUL 28 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND SOUTHWESTERN YORK COUNTIES... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF HANOVER. THIS STORM IS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR HANOVER AROUND 400 PM...PENNVILLE AROUND 410 PM AND PARKVILLE AROUND 415 PM. THIS COULD ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE ROAD 94. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 401 PM EDT SAT JUL 28 2007 PAZ064-282030- ADAMS- 401 PM EDT SAT JUL 28 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAMS COUNTY... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF EMMITSBURG...NEAR SKI LIBERTY AND MONTEREY. THIS STORM IS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR FAIRFIELD AROUND 425 PM AND CARROLL VALLEY AROUND 430 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 413 PM EDT SAT JUL 28 2007 PAZ033-282045- SOMERSET- 413 PM EDT SAT JUL 28 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET COUNTY... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF FROSTBURG MARYLAND...OR NEAR GLENCOE. THIS STORM IS NEARLY STATIONARY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR WELLERSBURG AROUND 445 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219. FORECASTER: DANGELO
The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Public reported penny sized hail in York.
Public reported penny sized hail in York.
Public reported penny sized hail in York.
Law enforcement reported wires down near York resulting in power outages.
Public reported nickel sized hail approximately 2 miles south of Manheim.
Public reported crop damage approximately 2 miles south of Manheim.
Law enforcement reported trees down between Newville and Plainfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36912, 36913, 36916, 36921, 36917, 36923, 36927.